DEAR DR. GOTT: I am a female who used Timoptic eye drops for glaucoma about 20 years ago. The beta blocker caused me many side effects, most of which went away when I discontinued the medicine. However, I still have shortness of breath and difficult urination. Is there anything that can be done to relieve these side effects?
DEAR READER: Even today, Timoptic is contraindicated for patients with a history of chronic bronchitis, emphysema, bronchial asthma, chronic obstructive pulmonary disease and a number of cardiac conditions. I cannot tie in your shortness of breath 20 years following usage, but I wonder whether you had an existing condition even then that might have been exacerbated by the medication. This can best be determined by a pulmonologist, who will listen to your lungs and perhaps order a chest X-ray, CT or MRI to determine just what is and isn’t going on.
I am unaware of a link to urinary difficulties with Timoptic but can offer some other possible causes for the condition. Retention can be caused by an obstruction in the urinary tract or by mixed signals between the bladder and the brain. Diabetes, pelvic injury, vaginal childbirth, bladder stones and infection of the spinal cord are but a few more options. An infection can cause inflammation and irritation, resulting in urinary retention.
A cystocele can result when the wall between the bladder and the vagina weakens, allowing the bladder to sag into the vagina. A rectocele occurs when the rectum sags into the back wall of the vagina. Both conditions can force the bladder out of position, causing incontinence and retention.
I feel you need a referral to an urologist for a complete examination to rule out specific conditions, while allowing concentration on others. Unless your specialist discovers something unexpected, the issue may be controlled completely by medication. Should surgical correction be necessary, you can then discuss the pros and cons of such a procedure to determine whether it is appropriate for you. Also, he or she might have an idea whether the Timoptic may have caused the condition, or whether other circumstances came into play at the same time as your breathing difficulties.
To provide related information, I am sending you copies of my Health Reports “Pulmonary Disease” and “Vaginal Infections and Disorders.” Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a $2 check or money order for each report to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title(s) or print an order form off my website at www.AskDrGottMD.com.
sponsored Jargon is confusing, by definition. And the financial world has its own set of cryptic words.